My incision is tender to touch in one area 2 weeks post op. Is this normal incision healing? (photos)

I had my surgery 2 weeks ago and sutures taken out a week ago and now have dissolvable. I felt a bump that is tender to touch under one suture area where the arrow is pointing and noticed some irritation around the incision sites. Is this a suture abscess or a part of healing ? I contacted the on call nurse and sent a photo and she basically said to eye it and call if it gets worse. I plan to call the office Monday if it's not better. I also was applying neosporin which they told me to stop.

Doctor Answers 12

Incision Pain

Hello,


If you have a spitting suture then Neosporin is inappropriate as this is not an infection but just minor, local irritation where the suture will want to wiggle its way out. This is common and will typically heal well within a couple of weeks with conservative care.


Follow your Plastic Surgeon's recommendations and let them know if redness/swelling/pain increases.


All the best

Incision Question

Your incisions look slightly red, but that is okay. Make sure with your surgeon this is okay. It takes a while for people to heal- give it time. Treat your scars well- stay away from cigarette smoke- this causes incisions to take longer to heal. Start some scar massage and possibly scar gel on your incisions and they will soften faster. Good luck!

Ed Breazeale, Jr., MD
Knoxville Plastic Surgeon
4.9 out of 5 stars 10 reviews

Is this normal incision healing?

Thanks for your question. Stop the neosporin. It looks like one of the knots from the suture is being pushed toward the surface of the skin. You are healing faster than the suture can dissolve. Sometimes you can develop a little localized infection or fluid collection immediately around the suture knot. This fluid collection could be causing the tenderness you're experiencing. Have your plastic surgeon check it out. Best of luck!

John L. Clayton, MD, PhD, MPH
Salt Lake City Plastic Surgeon
5.0 out of 5 stars 5 reviews

Incision Pain

Yes stop Neosporin. It is the worst think you can put on a wound. Yes it is totally normal. The sutures that are under the skin take 3 months or more to dissolve and you may see this happening in different areas for several months. Basically sutures are a foreign body and you body is trying to spit them out before they dissolve. So I would not worry too much other than it is uncomfortable. It is extremely normal. 

Richard J. Brown, MD
Scottsdale Plastic Surgeon
5.0 out of 5 stars 45 reviews

My incision is tender to touch in one area 2 weeks post op. Is this normal incision healing?

Thank you for the pictures and questions. I agree with the other surgeons on here who have stated that your tenderness is likely due to an underlying suture. You should be evaluated by your surgeon to see if he or she would like to address this problem. With time, it may get better, but it could also develop into a small wound. Even if this happens, it will likely go on to heal without difficulty and will not have a significant impact on your overall result.

Hope this helps!

Breast Augmentation/Breast Implants/Anatomic Gummy Bear Implants/ Silicone Implants/Breast Implant Revision

I appreciate your question.

Since there has been a change in your post op course, please contact your surgeon so he/she can examine you and recommend the most appropriate treatment plan at this time.

The best way to assess and give true advice would be an in-person exam.

Please see a board-certified plastic surgeon that specializes in aesthetic and restorative plastic surgery.

Best of luck!

Dr. Schwartz

Board Certified Plastic Surgeon

#RealSelf100Surgeon

#RealSelfCORESurgeon

This could be a suture abscess, so it will be best to be seen in person

I agree with everything you've been told thus far, based upon your pictures.  This is quite likely a suture abscess, which sounds gross and horrible, but in reality it isn't that bad usually.  Typically it involves a small amount of fluid, not always even pus, that can accumulate around the foreign body of dissolvable sutures.  Unless we have extensive redness of the breast, pain, fevers, or swelling, none of which you seem to have, these things don't typically extend any deeper than the sutures in the skin.  We usually can drain these by opening a small - about  1 mm - area of the incision, and then let the fluid out, put you on antibiotics for a little while, and keep the wound clean.  They will heal just fine, and your scar is usually not any worse.  At that point your doctor may or may not want you to use antibiotic ointment depending upon what things look like, but for now, until you are seen and evaluated and treated, I agree with them that you should stop using the Neosporin until they see you.  Do call your doctor's office on Monday like you said, because the sooner you jump on this, the faster it will resolve and the less chance you have that it will progress and get worse.  Good luck.

Sutures

It sounds like you may have an infected suture.  See your surgeon in the event he wants to remove the suture.

Robert E. Zaworski, MD
Atlanta Plastic Surgeon
4.9 out of 5 stars 55 reviews

2 Weeks Post Breast Augmentation, Do I Have Normal Wound Healing Or A Stitch Abscess?

Thank you for your question and pictures.  Obviously, an in person exam would be more definitive than viewing a picture online.  


That being said, the most reasonable diagnosis for your tender, red, protruding area on your suture line is a stitch abscess.  The term stitch abscess sounds ominous, but in reality, it is merely the body's attempt to dissolve a subcutaneous dissolvable suture which is a little too close to the under surface of the skin.  The process  of dissolving the suture brings white blood cells to the area, and white blood cells cause inflammation which is the redness you see around the stitch abscess.  The normal abscess one sees associated with bacteria has white blood cells which are attacking bacteria.  In the stitch abscess, we have white blood cells attacking and dissolving suture material (a much less threatening situation).  


As far as your concept of putting Neosporin on the outside of an intact red lump on your skin, I totally agree with your surgeon's nurse.  Topical antibiotics, in no way, protect you unless there is a break in the skin.  Also, Neosporin is notorious for causing a rash after a few days.  This rash tends to look like infection because of its redness which then leads many people to put more Neosporin on, leading to more rash etc.  This process of a topical ointment causing the problem is known in the dermatologic world as "dermatitis medicamentosa" which means the ointment caused the problem.


If you were my patient and I saw this picture, I would tell you not to worry and come in to see me on Monday.



Incision tenderness

Thank you for your question.

It sounds like a suture coming to the surface. Keep an eye on it and contact your surgeon. He or she may want to remove it.Best wishes.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.